Skip to main content
Log in

On Homotopy Types of Euclidean Rips Complexes

  • Published:
Discrete & Computational Geometry Aims and scope Submit manuscript


The Rips complex at scale r of a set of points X in a metric space is the abstract simplicial complex whose faces are determined by finite subsets of X of diameter less than r. We prove that for X in the Euclidean 3-space \(\mathbb {R}^3\) the natural projection map from the Rips complex of X to its shadow in \(\mathbb {R}^3\) induces a surjection on fundamental groups. This partially answers a question of Chambers, de Silva, Erickson and Ghrist who studied this projection for subsets of \(\mathbb {R}^2\). We further show that Rips complexes of finite subsets of \(\mathbb {R}^n\) are universal, in that they model all homotopy types of simplicial complexes PL-embeddable in \(\mathbb {R}^n\). As an application we get that any finitely presented group appears as the fundamental group of a Rips complex of a finite subset of \(\mathbb {R}^4\). We furthermore show that if the Rips complex of a finite point set in \(\mathbb {R}^2\) is a normal pseudomanifold of dimension at least two then it must be the boundary of a crosspolytope.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5

Similar content being viewed by others


  1. Chambers et al. [3] use the term k-connected to describe the situation when the induced map on \(\pi _k\) is also a bijection, although it is more standard to call the latter a k-equivalence.


  1. Attali, D., Lieutier, A., Salinas, D.: Vietoris–Rips complexes also provide topologically correct reconstructions of sampled shapes. Comput. Geom. 46(4), 448–465 (2013)

  2. Björner, A.: Topological methods. In: Graham, R., Grötschel, M., Lovász, L. (eds.) Handbook of Combinatorics, vol. 2, pp. 1819–1872. Elsevier, Amsterdam (1995)

    Google Scholar 

  3. Chambers, E.W., de Silva, V., Erickson, J., Ghrist, R.: Vietoris–Rips complexes of planar point sets. Discrete Comput. Geom. 44(1), 75–90 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  4. Chazal, F., de Silva, V., Oudot, S.: Persistence stability for geometric complexes. Geom. Dedicata 173, 193–214 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  5. Deza, M., Dutour, M., Shtogrin, M.: On simplicial and cubical complexes with short links. Isr. J. Math. 144(1), 109–124 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  6. Dranišnikov, A.N., Repovš, D.: Embedding up to homotopy type in Euclidean space. Bull. Aust. Math. Soc. 47(1), 145–148 (1993)

    Article  MathSciNet  MATH  Google Scholar 

  7. Hausmann, J.-C.: On the Vietoris–Rips complexes and a cohomology theory for metric spaces. In: Quinn, W. (ed.) Prospects in Topology. Annals of Mathematics Studies, vol. 138, pp. 175–188. Princeton University Press, Princeton (1995)

    Google Scholar 

  8. Kozlov, D.N.: Combinatorial Algebraic Topology. Algorithms and Computation in Mathematics, vol. 21. Springer, Berlin (2008)

    Book  Google Scholar 

  9. Latschev, J.: Vietoris–Rips complexes of metric spaces near a closed Riemannian manifold. Arch. Math. 77(6), 522–528 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  10. tom Dieck, T.: Algebraic Topology. EMS Textbooks in Mathematics. European Mathematical Society, Zürich (2008)

    Book  Google Scholar 

  11. Vietoris, L.: Über den höheren Zusammenhang kompakter Räume und eine Klasse von zusammenhangstreuen Abbildungen. Math. Ann. 97(1), 454–472 (1927)

    Article  MathSciNet  MATH  Google Scholar 

Download references


We thank Jesper M. Møller for helpful discussions and for suggesting the collaboration of the first and third author. We also thank the referees for their suggestions. Some of this research was performed while the second author visited the University of Copenhagen. The second author is grateful for the hospitality of the Department of Mathematical Sciences there. MA was supported by VILLUM FONDEN through the network for Experimental Mathematics in Number Theory, Operator Algebras, and Topology.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Michał Adamaszek.

Additional information

Editor in Charge: Kenneth Clarkson

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Adamaszek, M., Frick, F. & Vakili, A. On Homotopy Types of Euclidean Rips Complexes. Discrete Comput Geom 58, 526–542 (2017).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification